Can You Overdose on Demerol?
Demerol (meperidine) is a prescription opioid painkiller that may be abused because of its pleasurable effects, including euphoria and pain relief. 1
A Demerol overdose happens when a person ingests a toxic amount of the drug. 2 An overdose can have serious and potentially fatal consequences. Knowing how to detect and to respond to an overdose can minimize the risk of serious consequences.
Signs and Symptoms Demerol
Signs of a Demerol overdose may include one or more of the following: 3
- Constricted pupils
- Nausea and vomiting
- Stomach spasms
- Low blood pressure
- Slowed pulse
- Slow, shallow, or no breathing
- Muscle twitching
- Bluish nails and lips
- Cold, clammy skin
If you observe the signs of a Demerol overdose, call 911 immediately. If possible, provide emergency response workers with information on:
- When the person took the drug.
- How much was used.
- Whether or not it was prescribed.
- The symptoms that you observe.
- The person’s age, weight, and any pre-existing medical or mental health issues. 3
Be sure to remain with the overdose victim until medical attention arrives. Keep a close eye on the person’s condition and report any changes to emergency response workers.
Risk Factors for Demerol Overdose
Higher risk for overdose is linked to the following factors: 4
- Dependence on Demerol or other opioids
- Injecting the drug
- Taking higher doses
- Combining Demerol with other drugs, especially sedatives
- Pre-existing medical conditions, such as HIV
- Pre-existing mental health conditions, such as depression
- Older age
- Being male
- Taking multiple prescriptions at once
- Lowered tolerance
A Demerol user’s tolerance may go down following a period of abstinence. Users who recently completed detox or treatment, were released from incarceration, or relapsed after a period of abstinence are especially at risk of overdose. 4
Demerol Overdose Treatment
Treatment for a Demerol overdose depends on the person’s condition and the severity of the overdose.
Overdose victims are often taken to the hospital in order to monitor vital signs like temperature, pulse, breathing, and blood pressure. 3 One or more of the following tests may be run to determine systemic drug levels and to assess the potentially widespread health consequences resulting from the overdose:
- Blood and urine tests
- Chest X-ray
- CT scan
- EKG (electrocardiogram)
- Breathing machines (mechanical ventilation).
- Gastric lavage to empty the stomach.
- A slurry of activated charcoal and water to bind any remaining unabsorbed drugs in the stomach.
- Intravenous fluids.
In some cases of an overdose, naloxone may be administered by a medical professional or other person with specialized training. 5 Naloxone rapidly reverses the respiratory and cardiovascular effects of an opioid overdose by binding to and blocking further activation of the opioid receptors in the brain. A person who has stopped breathing may be able to recover if the overdose is treated in time.
Naloxone is available as an injectable liquid or nasal spray. 5 It may be sold in drug stores, either over-the-counter or by prescription, depending upon state regulations. Local community programs may offer training on how to administer naloxone safely.
Naloxone administration will not reverse the neurotoxic effects of Demerol and its metabolite chemical, normeperidine, should they be present.
Intentional Overdose Treatment
Intentional overdoses can occur when a person experiences persistent thoughts to end his or her life. Suicidal ideation sometimes occurs in association with depression, bipolar disorder, posttraumatic stress disorder, and other mental health conditions.
A person who intentionally overdoses may also be assessed by a psychiatrist or other mental health professional to determine whether he or she is at risk of further harm. Mental health treatment at a hospital may be necessary to help the person cope with their symptoms.
Can You Die From a Demerol Overdose?
If left untreated, a Demerol overdose may be fatal. 3 Opioids such as Demerol can cause respiratory depression, a condition that involves inadequate breathing. 4 Combining opioids with alcohol or sedatives also significantly increases the risk of a fatal overdose. 4
Overdosing on Demerol may also lead to non-fatal but long-term complications such as: 3
- Muscle damage.
- Brain damage.
The number of deaths from prescription painkiller overdoses increased significantly between 1999 and 2010. 6 In 2010, there were more than 38,000 fatal overdoses reported in the United States, 75% of which involved opioid painkillers. 7
Recovering From an OverdoseRecovering from a Demerol overdose depends on how much of the drug was consumed, the type of treatment provided, and how quickly the person receives help. 3 Victims are more likely to recover from an overdose if they receive naloxone treatment immediately.
Demerol and other opioid users who are addicted to the drug are more likely to suffer from an overdose. 4 If you or a loved one has suffered from a Demerol overdose, treatment at a recovery center may be beneficial to prevent future overdoses from occurring.
Treatment for Demerol addiction may involve a series of steps:
- Detox is often the first step in treatment. Demerol users may become physically dependent on the drug and experience withdrawal symptoms when trying to quit. Detox programs are staffed with medical professionals who monitor withdrawal symptoms, administer medications to ensure safety and reduce discomfort, and guide recovering patients to the next stage of treatment.
- Inpatient or residential rehab programs require that you stay at a facility for a period of time. They provide supervised care 24 hours per day. Those enrolled in inpatient treatment participate in individual, group, and family therapy throughout the day and have the opportunity to focus on their recovery in a safe environment.
- Outpatient treatment offers weekly individual, group, and/or family therapy. Program participants may attend outpatient centers once or more per week depending upon the program and their stage of sobriety. Additionally, those in outpatient recovery may initially come more often and gradually reduce their participation to fewer sessions per week as they are able to maintain their sobriety.
In addition to treatment, free support groups offer recovery meetings for people struggling with Demerol addiction:
- Narcotics Anonymous (NA) is a 12-step support group that offers meetings worldwide for people struggling with addiction to various drugs. NA is a spiritual program that helps members connect with a higher power, admit their powerlessness over their addiction, and remain anonymous.
- SMART Recovery is a self-help group that differs from 12-step groups. It teaches self-empowerment and tools for change, provides both education and support, and is available in-person and online.
Some Demerol recovery programs may use opioid medications such as methadone or buprenorphine (Suboxone) to help users quit Demerol. A physician may prescribe these drugs during detox and gradually reduce the dose during treatment or keep the person on the medication for longer. The medications occupy the same receptors in the brain as Demerol and can help control cravings and make withdrawal more comfortable.
This type of treatment is most effective if the person is involved in some type of therapy while taking the medication.
Find a Recovery Center
If you would like more information about recovery centers for Demerol overdose, call to speak with a qualified representative.
. National Institute on Drug Abuse. (2016). Commonly abused drugs charts.
. U.S. National Library of Medicine. (2014). MedlinePlus, Drug abuse first aid.
. U.S. National Library of Medicine. (2015). MedlinePlus, Meperidine hydrochloride overdose.
. World Health Organization. (2014). Information sheet on opioid overdose.
. National Institute on Drug Abuse. (2016). Naloxone.
. Crane, E. H. (2015). The CBHSQ Report: Emergency department visits involving narcotic pain relievers. Rockville, MD: Substance Abuse and Mental Health Services Administration, Center for Behavioral Health Statistics and Quality.
. Jones, C. M., Mack, K. A., & Paulozzi, L. J. (2013). Pharmaceutical overdose deaths, United States, 2010. Journal of the American Medical Association, 309(7), 657-659.